Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Las Vegas, NV

July 24, 2019Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 24, 2019, 6:42 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2019, 6:42 PM PDT (01:42 UTC)
Expired
Jul 24, 2019, 7:31 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 40 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2887 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS55 KVEF 250142
SVRVEF
AZC015-NVC003-250245-
/O.NEW.KVEF.SV.W.0006.190725T0142Z-190725T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
642 PM PDT Wed Jul 24 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 745 PM PDT/745 PM MST/.

* At 640 PM PDT/640 PM MST/, a severe thunderstorm was located over 
  Hoover Dam, or near Boulder City, moving north at 5 mph.  A wind 
  gust of 50 mph was recorded near Boulder Beach. Strong winds will 
  impact the Lake Mead National Recreation Area along with heavy 
  rain and dangerous lightning. 

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, Boulder
  Beach, Callville Bay Campground, Railroad Pass, Boulder Beach
  Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam and
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3580 11460 3586 11495 3622 11497 3631 11454
      3613 11445
TIME...MOT...LOC 0140Z 194DEG 5KT 3602 11474 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
571 
WWUS55 KVEF 250203
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
703 PM PDT Wed Jul 24 2019

AZC015-NVC003-250245-
/O.CON.KVEF.SV.W.0006.000000T0000Z-190725T0245Z/
Mohave AZ-Clark NV-
703 PM PDT Wed Jul 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
PDT/745 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 700 PM PDT/700 PM MST/, strong outflow winds remained possible 
near Boulder Beach and Boulder Basin in the Lake Mead National 
Recreation Area. This will result in dangerous boating conditions.

HAZARD...50 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Strong winds may capsize vessels on Lake Mead.

Locations impacted include...
Henderson, Boulder City, Las Vegas Bay, Lake Las Vegas, Boulder
Beach, Callville Bay Campground, Railroad Pass, Boulder Beach
Campground, Las Vegas Bay Campground, Callville Bay, Hoover Dam and
Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3580 11460 3586 11495 3622 11497 3631 11454
      3613 11445
TIME...MOT...LOC 0200Z 194DEG 5KT 3605 11473 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
346 
WWUS55 KVEF 250231
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
731 PM PDT Wed Jul 24 2019

AZC015-NVC003-250240-
/O.CAN.KVEF.SV.W.0006.000000T0000Z-190725T0245Z/
Mohave AZ-Clark NV-
731 PM PDT Wed Jul 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible on Lake Mead through the evening hours.

LAT...LON 3580 11460 3586 11495 3622 11497 3631 11454
      3613 11445
TIME...MOT...LOC 0224Z 194DEG 5KT 3609 11472 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:54 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
254 PM PDT Wed Jul 24 2019

.SYNOPSIS...High pressure centered east of the area will continue
to provide a favorable monsoon flow into the area through Thursday,
resulting in scattered thunderstorms again on Thursday. A drying
trend begins Friday with hot and dry conditions expected over the
weekend. Monsoon moisture is forecast to return early next week
with another round of thunderstorms possible by Tuesday. &&

.DISCUSSION...tonight through Friday.

Isolated to scattered thunderstorms will continue through the
evening hours decreasing overnight as support from an inverted
trough ends as it lifts away from the area. A Flash Flood Watch
remains in effect until 11 pm this evening for portions of
southern California, southern Nevada and northwest Arizona as the
inverted trough interacts with unseasonably high PWATs and weak
instability to increase rain efficiency and bring an elevated
risk for flash flooding.

Essentially, little movement is forecast in the position of high
pressure on Thursday with little change in available moisture.
However, the area of concern for more widespread storms and an
increased potential for flash flooding shifts to the northern
regions of the CWA. A Flash Flood Watch is in effect for Thursday
afternoon/evening for portions of the southern Great Basin. High
pressure shifts to southeast Arizona on Friday with precipitable
water values decreasing somewhat. However, moisture remains more
than sufficient for storm development, especially across the
Sierra and southern Great Basin due, in part, to support provided
by a trough moving into central California. This feature could
help support nocturnal convection Friday night as it passes
across southcentral Nevada.

High pressure moves directly over the area this weekend and as a
result, stabilizes the airmass over the region and ends
thunderstorm chances for the time being. In addition, temperatures
are forecast to soar to several degrees above normal with MOS
guidance showing temperatures on Sunday in Las Vegas at or above
110 degrees. In response, excessive heat indices rise on Sunday
but then lower again Monday as temperatures drop off.

The high pivots east of the area Monday and re-positions near the
Four Corners by Tuesday signaling a return of monsoon moisture
and increasing chances for thunderstorms. In response to the
increased moisture, temperatures would fall back to below normal
by mid week.
&&

.AVIATION...For McCarran...A challenging forecast through the TAF
period as an active monsoon pattern lowers confidence. Complex of
storms near the Peach Springs corridor this afternoon will likely do
one of two things, either hold together and continue moving west
into the Las Vegas Valley, or collapse, and send strong outflow
towards the valley. In either case, expect another chance for
thunderstorms and associated hazards around the valley this evening,
then again Thursday morning. Turbulence and icing hazards expected
with thunderstorms near the valley and approach corridors, along
with gusty and erratic surface winds. CIGs should remain above 10
Kft with thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Monsoon thunderstorms will keep the forecast tricky
through the TAF period. A developing complex in northwest Arizona
will the be primary concern this evening, along with any outflow it
may produce. On Friday, thunderstorms most likely north of a KNID-
KIGM line with heavy rain and gusty, erratic winds as the primary
threat; generally southwesterly winds south of the line. CIGs with
any thunderstorms will likely remain above 10 Kft, but expect icing
and turbulence hazards aloft in the region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

DISCUSSION...Salmen
AVIATION...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:34 PM PDTAreal Flood AdvisoryVEFEsmeralda, Nye116 min
Jul 24, 6:59 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 25, 1:28 PM PDTFlash Flood WarningVEFClark50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.